Alert archive / South Dakota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 151, NWS Aberdeen, SD
NWS Aberdeen, SD issued this severe thunderstorm warning at Aug 15, 2019, 2:51 PM CDT for Jones County, South Dakota. It was in force for 17 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Aug 15, 2019, 2:51 PM CDT (19:51 UTC)
- Expired
- Aug 15, 2019, 3:08 PM CDT
- In force
- 17 min
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
County Jones County, SD
The radar
The Rapid City radar (KUDX), 172 km from the middle of the area, began a volume at 19:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 7.9 hours before the alert went out and 210 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1279 m above ground
- 0-6 km bulk shear
- 38 kt
- 0-1 km storm-relative helicity
- 75 m²/s²
- 0-3 km storm-relative helicity
- 113 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 15, 1:07 PM CDT, 1 hour 44 minutes earlier.
Area forecast discussion, Aug 15, 1:07 PM CDT, 1 hour 44 minutes before
Area Forecast Discussion National Weather Service Aberdeen SD 107 PM CDT Thu Aug 15 2019 .DISCUSSION... Issued at 107 PM CDT Thu Aug 15 2019 Showers and thunderstorms quickly intensified near the central ND/SD border after 17Z as the shortwave caught up to the surface low/cold front. Discrete cells look to be the theme for the next couple of hours with bulk shear of around 30-35kts, before more of a linear look/wind threat emerges. This is similar to the latest CAM solutions. At this point, the timing would bring the higher potential for strong storms to ABR 2100-2230Z, and ATY 2300-0030Z, before exiting into MN. Any thunderstorm could easily produce a quick 0.5in or more, with PW values maxing out around 1.6in along the line of strong storms. Dry air will quickly push in behind the surface trough, but not dry enough to diminish the potential for 09-14Z fog across E SD (Sisseton Hills/ATY areas). Otherwise, the next chance of more widespread precipitation will hold off until Saturday afternoon through Sunday night with the 500mb trough digging trough while the main low pushes across south central Canada. The nearly stacked sfc- 500mb low will drag a cold front across western SD Saturday morning. This boundary will sink to our southeast shortly after 00Z Sunday. With instability diminishing pretty quickly over the west, the chance of thunderstorms was diminished when our chance of moderate to heavy rain is expected. This will be 00-06Z Sunday. At this point we're forecasting 0.25-0.50in of liquid, but will will continue to monitor this time period as thunderstorms could bring more rain to eastern SD and western MN. From 12Z Sunday through Thursday, we'll have a couple of period of slight chance pops. However, nothing is indicating either widespread of heavy precipitation at this time. The main trend will be a return of near normal/seasonal temperatures for Monday through Thursday. A couple systems to deal with at the start of the extended period. First weak wave moves through Friday night, and has appeared to weaken in recent model runs. A larger system looks to move through Saturday into Saturday night. Models are showing a stronger shortwave along with a surface cold front. Have increased POPs a bit above NBM. Concerning temperatures, models are still showing a warm up early next week, with highs back into the 80s across the region. && .AVIATION...(For the 18Z TAFS through 18Z Friday Afternoon) Issued at 1226 PM CDT Thu Aug 15 2019 Starting with VFR ceilings and vis this afternoon, with showers and thunderstorms quickly developing along the ND/SD border already at 17Z. Expecting discrete cells early this afternoon to become more linear, with more of a wind threat as they move closer to ATY. The highest confidence in thunderstorms is at ABR 21-22Z, so have added the potential of TS. At this point we expect TS activity to exit southeast by around 01Z. The concern overnight into the mid morning hours will be the potential for fog. Added MVFR ceilings/vis with the mention of fog where it will be most likely, near ATY. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. && DISCUSSION...KF AVIATION...KF
Hazardous weather outlook, Aug 15, 3:16 AM CDT, 11 hours 35 minutes before
Hazardous Weather Outlook National Weather Service Aberdeen SD 316 AM CDT Thu Aug 15 2019 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-160830- Traverse-Big Stone-Corson-Campbell-McPherson-Brown-Marshall-Roberts- Walworth-Edmunds-Day-Dewey-Potter-Faulk-Spink-Clark-Codington-Grant- Hamlin-Deuel-Stanley-Sully-Hughes-Hyde-Hand-Jones-Lyman-Buffalo- 316 AM CDT Thu Aug 15 2019 /216 AM MDT Thu Aug 15 2019/ This Hazardous Weather Outlook is for west central Minnesota, central South Dakota, north central South Dakota and northeast South Dakota. .DAY ONE...Today and tonight. Showers and thunderstorms will move through the region this afternoon and evening. Some may be strong to severe, especially across eastern SD and west central MN, with large hail and strong winds. .DAYS TWO THROUGH SEVEN...Friday through Wednesday. Another round of showers and strong thunderstorms is possible Saturday into Saturday evening. Heavy rain will also be a concern with these storms. .SPOTTER INFORMATION STATEMENT... Spotter activation may be requested. Weather spotters are encouraged to submit reports to the National Weather Service in Aberdeen. The public can submit reports on our web page, Facebook page, or our Twitter feed.
In the hours before
Special weather statement, Aug 15, 12:26 PM CDT, 2 hours 25 minutes before
Special Weather Statement National Weather Service Aberdeen SD 1126 AM MDT Thu Aug 15 2019 SDZ003-151815- Corson SD- 1126 AM MDT Thu Aug 15 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTH CENTRAL CORSON COUNTY UNTIL 1215 PM MDT... At 1126 AM MDT, Doppler radar was tracking a strong thunderstorm over Watauga, or 29 miles east of Lemmon, moving east at 35 mph. Nickel size hail and wind gusts of 50 to 55 mph will be possible with this storm. Locations impacted include... Mcintosh, Watauga, Walker and Bullhead. LAT...LON 4594 10097 4569 10113 4593 10167 4594 10166 TIME...MOT...LOC 1726Z 291DEG 30KT 4593 10154 Dye
Special weather statement, Aug 15, 1:39 PM CDT, 1 hour 12 minutes before
Special Weather Statement
National Weather Service Aberdeen SD
139 PM CDT Thu Aug 15 2019
SDZ004-151915-
Campbell SD-
139 PM CDT Thu Aug 15 2019
...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN CAMPBELL COUNTY
UNTIL 215 PM CDT...
At 138 PM CDT, Doppler radar was tracking a strong thunderstorm over
Pollock, or 20 miles southeast of Fort Yates, moving east at 30 mph.
Nickel size hail and wind gusts of 50 to 55 mph will be possible with
this storm.
Locations impacted include...
Herreid and Pollock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
LAT...LON 4594 9996 4576 10005 4587 10038 4589 10039
4594 10038
TIME...MOT...LOC 1838Z 284DEG 26KT 4590 10030
DyeLocal storm report, Aug 15, 1:49 PM CDT, 1 hour 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
149 PM CDT THU AUG 15 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0143 PM HAIL POLLOCK 45.90N 100.29W
08/15/2019 E0.25 INCH CAMPBELL SD CO-OP OBSERVER
&&
SRFThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 15, 12:26 PM CDT | Special Weather Statement | ABR | Corson | 49 min |
| Aug 15, 1:39 PM CDT | Special Weather Statement | ABR | Campbell | 36 min |
| Aug 15, 3:39 PM CDT | Severe Thunderstorm Warning | ABR | Jones, Lyman, Stanley | 36 min |
| Aug 15, 3:49 PM CDT | Special Weather Statement | ABR | Brown | 41 min |
| Aug 15, 4:10 PM CDT | Severe Thunderstorm Warning | ABR | Lyman | 20 min |
| Aug 15, 4:24 PM CDT | Special Weather Statement | ABR | Brown | 51 min |
| Aug 15, 4:43 PM CDT | Special Weather Statement | ABR | Spink | 47 min |
| Aug 15, 5:12 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Day, Marshall | 48 min |
| Aug 15, 5:24 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Hamlin | 51 min |
| Aug 15, 5:30 PM CDT | Severe Thunderstorm Warning | ABR | Day, Marshall, Roberts | 45 min |
| Aug 15, 5:46 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Day, Grant, Roberts | 44 min |
| Aug 15, 5:56 PM CDT | Severe Thunderstorm Warning | ABR | Clark, Codington, Deuel, Grant, Hamlin | 49 min |
| Aug 15, 6:28 PM CDT | Severe Thunderstorm Warning | ABR | Codington, Deuel, Grant, Hamlin | 47 min |
Nearby
Severe Thunderstorm Warnings in South Dakota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.